H2 receptor antagonists are medicines that help decrease stomach acid. H2 receptor antagonist overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This article is for information only. Do NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Below are names of 4 H2 receptor antagonist medicines. There may be others.
H2 receptor antagonist medicines are available over-the-counter and by prescription. This list gives the specific medicine name and the product brand name:
- Cimetidine (Tagamet)
- Ranitidine (Zantac)
- Famotidine (Pepcid)
- Nizatidine (Axid)
Other medicines may also contain H2 receptor antagonists.
Symptoms of an H2 receptor antagonist overdose are:
- Abnormal heartbeat
- Difficulty breathing
- Dilated pupils
- Low blood pressure
- Rapid heartbeat or slow heartbeat
- Slurred speech
Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- The name of the product (ingredients and strength, if known)
- When it was swallowed
- The amount swallowed
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including oxygen
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Intravenous fluids (through a vein)
- A laxative
- Medicine to treat symptoms
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
Serious complications are rare. These are generally safe medicines, even when taken in large doses.
Cimetidine overdose; Tagamet overdose; Ranitidine overdose; Zantac overdose; Famotidine overdose; Pepcid overdose; Nizatidine overdose; Axid overdose
Chan FKL, Lau JYW. Peptic ulcer disease. In: Feldman M, Friedman LS, Brandt LJ, eds. Sleisenger and Fordtran's Gastrointestinal and Liver Disease. 10th ed. Philadelphia, PA: Elsevier Saunders; 2015:chap 53.
Falk GW, Katzka DA. Diseases of the esophagus. In: Goldman L, Schafer AI, eds. Goldman's Cecil Medicine. 25th ed. Philadelphia, PA: Elsevier Saunders; 2015:chap 138.
Kirk MA, Baer AB. Anticholinergics and antihistamines. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 39.
Weisman RS. Antihistamines and decongestants. In: Goldfrank LR, Flomenbaum NE, Lewin NA, Hoffman RS, Howland MA, Nelson LS, eds. Goldfrank's Toxicologic Emergencies. 7th ed. New York, NY: McGraw-Hill; 2002:chap 35.
Update Date 7/6/2015
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.